Colorado, 2006

Wildfire in Colorado, September 1 to 3, 2006

September 1 to 3, 2006 · NWS GJT · 1 event in 1 county or zone

This incident was named the Red Apple Fire and occurred about 5 miles west of Rifle near the Colorado River. The fire grew to 829 acres before being contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This incident was named the Red Apple Fire and occurred about 5 miles west of Rifle near the Colorado River. The fire grew to 829 acres before being contained. It consumed timber, pinyon, juniper, and sage. Additionally, some residences, gas wells, shallow gas pipelines, and powerlines were threatened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 1, 3:12 AM MST, 7 hours 48 minutes earlier.

Area forecast discussion, Sep 1, 3:12 AM MST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
412 AM MDT FRI SEP 1 2006

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
THIS MORNING A NEARLY STATIONARY DISSIPATING FRONT EXTENDS FROM JUST
NORTH OF EAGLE TO ST. GEORGE UTAH. THE UPPER TROUGH ASSOCIATED WITH
THE FRONT AS DIGGING SOUTHEAST ALONG THE MONTANA/CANADIAN BORDER AND
MODELS PROJECT IT TO CLOSE AND STRENGTHEN OVER NE WY AND WRN S.D.
TONIGHT. THIS ACTION SHOULD DRIVE THE SURFACE FRONT SOUTH ALONG THE
CO FRONT RANGE WITH WESTERN PORTION OF THE FRONT SLOWLY DRAGGING
SOUTH THROUGH THE CWA TODAY THROUGH SAT.

SUPPORT FOR CONVECTION OVER WRN CO AND ERN UT WILL BE LESS TODAY AS
THE WEAK VORT MAX AND JET SPEED MAXIMA MOVED OFF TO THE NE. STILL
STRONG OUTFLOWS FROM THE MASSIVE CONVECTIVE COMPLEX THAT DEVELOP OVER
EASTERN COLORADO THURSDAY AFTERNOON DROVE A FAR WEST AS ASPEN AND
WOLF CREEK PASS. BELIEVE THIS BOUNDARY AND OTHERS FROM CONVECTION
OVER AZ AND NM WILL PROVIDE A MINOR FOCUS FOR CONVECTIVE DEVELOPMENT
TODAY OVER THE SOUTHEAST THIRD OF THE FORECAST AREA.

SAT AND SAT NIGHT WILL SEE A CONTINUATION OF DRYING OVER MOST OF THE
CWA. THE COLD FRONT DRIVING SOUTH INTO EASTERN NEW MEXICO WILL CAUSE
MOISTURE TO CIRCULATE TO THE NORTHWEST AND INTO SOUTHWESTERN CO. SO
HAVE KEPT THE POPS CONCENTRATED ALONG THE CONT DVD SOUTH OF
GUNNISON.

.LONG-TERM (SUNDAY THROUGH THURSDAY)...HIGH PRESSURE WILL SIT TO OUR
WEST...THEN BUILD OVER THE WESTERN CONUS THROUGH THE PERIOD.
INITIALLY THE NORTH WILL BE DRY IN NORTHWEST FLOW...WITH SOME
MONSOONAL MOISTURE CONTINUING TO MAKE IT OVER THE SOUTHERN HALF.
CONFIDENCE DROPS IN THE LATTER HALF OF THE FORECAST PERIOD AS MODELS
DIFFER ON TRACK OF HURRICANE JOHN. THE GFS SHOWS THE REMNANTS OF JOHN
SLIDING NORTHWARD ALONG THE WEST BAJA CALIFORNIA COAST...THEN INTO
THE DESERT SOUTHWEST ON TUE. IN THIS SOLUTION JOHNS MOISTURE
EVENTUALLY SPREADS ACROSS THE ENTIRE REGION BY WED AND THU.
HOWEVER...THE OFFICIAL NHC TRACK TAKES JOHN WESTWARD OUT INTO THE
OCEAN ONCE IT BRUSHES THE SOUTHERN TIP OF BAJA. THIS IS SUPPORTED BY
THE EC WHICH KEEPS ALL BUT THE SOUTHERN EDGE OF OUR FORECAST AREA
DRY. FOR THIS FORECAST I HAVE KEPT THE WETTER TREND OF THE PREVIOUS
PACKAGE...BUT AS MENTIONED ABOVE...CONFIDENCE IS LOW. BUT EVEN WITH
THE WESTERLY TRACK OF JOHN...I THINK SOME OF THE HURRICANES MOISTURE
IS BOUND TO MAKE ITS WAY OVER THE FORECAST AREA. HOWEVER TIMING...
AMOUNT AND AREAL EXTENT NORTHWARD ARE BIG UNCERTAINTIES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

CJC/EH
Hazardous weather outlook, Sep 1, 3:16 AM MST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
416 AM MDT FRI SEP 1 2006

COZ001>014-017>023-UTZ022>025-027>029-021100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
416 AM MDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY EVENING...
MAINLY OVER THE MOUNTAINS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO.
OCCASIONAL CLOUD TO GROUND LIGHTNING AND GUSTY WINDS...WITH BRIEF
MODERATE RAIN SHOWERS WILL BE THE MAIN HAZARDS FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY OVER THE
MOUNTAINS OF SOUTHWEST COLORADO AND SOUTHEAST UTAH. STRONG GUSTY
WINDS...SMALL HAIL...LOCALLY HEAVY RAIN...AND CLOUD TO GROUND
LIGHTNING MAY ACCOMPANY SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION NATIONAL WEATHER
SERVICE OFFICE.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Debeque to Silt Corridor

When
September 1, 11:00 AM MST to September 3, 3:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534118.